Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 39, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 7, 2016, 8:28 PM CDT for Dawson County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2016, 8:28 PM CDT (01:28 UTC)
- Expired
- May 7, 2016, 9:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dawson County, NE
The radar
The North Platte radar (KLNX), 122 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 8:50 PM CDT | HAIL 0.88 | 5 Nne Farnam, NE | TRAINED SPOTTER REPORTS PEA TO NICKLE SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
369
WUUS53 KGID 080128
SVRGID
NEC047-080215-
/O.NEW.KGID.SV.W.0039.160508T0128Z-160508T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
828 PM CDT SAT MAY 7 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 915 PM CDT
* AT 828 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 17 MILES SOUTHWEST
OF COZAD...OR 25 MILES WEST OF LEXINGTON...MOVING NORTH AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COZAD...GOTHENBURG AND FARNAM.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 224.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4104 10022 4105 9992 4103 9983 4070 10003
4070 10022
TIME...MOT...LOC 0128Z 199DEG 29KT 4066 10020
HAIL...1.00IN
WIND...60MPH
$$
HEINLEIN2 follow-up statements
704
WWUS53 KGID 080204
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
904 PM CDT SAT MAY 7 2016
NEC047-080215-
/O.CON.KGID.SV.W.0039.000000T0000Z-160508T0215Z/
DAWSON NE-
904 PM CDT SAT MAY 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR WESTERN DAWSON COUNTY...
AT 902 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COZAD...OR 15
MILES WEST OF LEXINGTON...MOVING NORTH AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. WIND DAMAGE TO
ROOFS...SIDING...AND TREES IS POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
COZAD...GOTHENBURG AND FARNAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4103 9983 4070 10003 4070 10022 4104 10022
4105 9992
TIME...MOT...LOC 0202Z 188DEG 34KT 4078 10005
HAIL...1.00IN
WIND...60MPH
$$
HEINLEIN872
WWUS53 KGID 080213
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
913 PM CDT SAT MAY 7 2016
NEC047-080222-
/O.EXP.KGID.SV.W.0039.000000T0000Z-160508T0215Z/
DAWSON NE-
913 PM CDT SAT MAY 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DAWSON COUNTY WILL
EXPIRE AT 915 PM CDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4103 9983 4070 10003 4070 10022 4104 10022
4105 9992
TIME...MOT...LOC 0210Z 199DEG 29KT 4078 10005
$$
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 7:00 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 7, 7:00 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 700 PM CDT SAT MAY 7 2016 .UPDATE... ISSUED AT 658 PM CDT SAT MAY 7 2016 UPDATED THE FORECAST EARLIER FOR TONIGHT TO ACCOUNT FOR THE SMOKE FROM CANADA. THIS MAY PERSIST FOR SEVERAL HOURS...IT APPEARS. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 320 PM CDT SAT MAY 7 2016 CURRENT RADAR SHOWS SOME SHOWERS AND ISOLATED THUNDERSTORMS MOVING INTO THE SOUTHWEST PORTION OF THE FORECAST AREA THIS AFTERNOON. THE COLD FRONT THAT MOVED THROUGH MUCH OF THE FORECAST AREA THIS MORNING HAS STALLED IN NORTH CENTRAL KANSAS. TO THE NORTH OF THE FRONT...WINDS ARE FROM THE NORTHEAST AND TO THE SOUTH WINDS ARE FROM THE SOUTH. THE UPPER LOW IN THE FOUR CORNERS REGION MOVES INTO THE PLAINS TONIGHT AND SUNDAY. AHEAD OF THE LOW THERE IS A WAVE THAT WILL BE MOVING INTO THE FORECAST AREA TONIGHT. EXPECT THE LINE OF SHOWERS AND THUNDERSTORMS TO CONTINUE TO MOVE TO THE NORTHEAST. THUNDERSTORMS ARE DEVELOPING ON THE HIGH PLAINS WITH THE UPPER WAVE THAT IS MOVING THIS DIRECTION. THESE THUNDERSTORMS SHOULD SPREAD ALONG AND NORTH OF THE FRONT ACROSS NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA THIS EVENING. A FEW OF THE THUNDERSTORMS STILL HAVE THE POTENTIAL TO BE STRONG TO SEVERE. THE MAIN THREAT WILL BE HAIL AND WIND WITH THESE. ALL OF THESE THUNDERSTORMS SHOULD LIFT TO THE NORTH/NORTHEAST DURING THE NIGHT AND WILL PROBABLY COME TO AN END BY MORNING. MOST OF THE FORECAST MODELS HAVE SUNDAY MORNING DRY...BUT A FEW HAVE SOME LINGERING PRECIPITATION IN THE MORNING. THE OTHER POSSIBILITY IS SOME SHOWERS AROUND DURING THE MORNING. HAVE ONLY KEPT SOME VERY LOW POPS DURING THE MORNING. SUNDAY AFTERNOON THERE IS ANOTHER UPPER LEVEL WAVE MOVING IN FROM THE UPPER LOW ON THE HIGH PLAINS. THE SURFACE LOW TO THE SOUTHWEST KEEPS A NEARLY STATIONARY FRONT IN NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA. EXPECT THUNDERSTORMS TO DEVELOP SUNDAY AFTERNOON. SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 320 PM CDT SAT MAY 7 2016 ALOFT: THE MEAN LONGWAVE TROF WILL BE OVER THE ROCKIES AND PLAINS THE NEXT 5 DAYS...WITH THE FLOW DEAMPLIFYING AND THE TROF TRANSITIONING INTO THE ERN USA IN THE 5-10 DAY PERIOD. SUN NIGHT INTO MON THE UPR LOW ALONG THE WY/NEB BORDER WILL DRIFT OVER NEB WHILE THE TRAILING TROF INTO THE DESERT SW SWINGS UNDERNEATH INTO THE SRN PLAINS. MEANWHILE...A POTENT TROF WILL BE DIVING INTO THE NRN ROCKIES. THIS TROF WILL CLOSE OFF MON NIGHT AND BECOME DOMINANT AS IT SWINGS THRU THE DAKOTAS TUE-WED. THE INITIAL LOW/TROF WILL LIFT OUT OF THE MEAN TROF AND DEAMPLIFY TUE AS IT HEADS FOR THE GREAT LAKES. THE MEAN TROF WILL CROSS THE FCST AREA WED. SPREAD INCREASES THU IN THE LAST 2 RUNS OF THE GFS/EC/GEM...BUT THE GENERAL THEME FOLLOWS THE EC ENSEMBLE MEAN WITH LOW AMPLITUDE WNW FLOW DEVELOPING AND REMAINING THRU SAT...AS A RIDGE DEVELOPS OVER THE ROCKIES AND THE TROF MOVES INTO THE E. SURFACE: THE COOL FRONT THAT MOVED THRU TODAY WILL REMAIN QUASI- STATIONARY ACROSS NRN KS. WELL-DEFINED LOW PRES OVER KS WILL BECOME ILL-DEFINED MON-TUE...WITH MULTIPLE WEAK LOWS...SOME OF WHICH WILL ATTEMPT TO DEPART THE CNTRL PLAINS FOR THE MIDWEST ONLY TO MEET THEIR DEMISE. A STRONG COOL FRONT WILL ACCOMPANY THE TROF DROPPING OUT OF THE NRN ROCKIES AND THIS FRONT WILL CROSS THE FCST AREA TUE. A TROF WILL FOLLOW WED WITH HIGH PRES SLIDING THRU THU. ANOTHER CANADIAN COOL FRONT WILL SLIP THRU FRI WITH HIGH PRES SINKING INTO THE NRN PLAINS SAT. SOME DAILY DETAILS... SUN NIGHT: TSTMS WILL BE ON-GOING AND INCREASE IN COVERAGE AS THEY LIFT N ACROSS THE FCST AREA...PROBABLY CONGEALING INTO ONE OR TWO MULTI-CELL CLUSTERS. THIS WILL RESULT IN MAINLY A SVR WIND/HAIL THREAT UNTIL ROUGHLY 10 PM. STRONG FORCING WITH A VORT MAX AND LEFT FRONT QUAD OF 100 KT UPR-LVL JET STREAK. TSTMS END FROM SW-NE AFTER MIDNIGHT. ANY BREAKS IN THE CLOUDS OR CLEARING WILL PROBABLY RESULT IN STRATUS/FOG DEVELOPMENT WITH WEAK PRES GRAD. MON: PATCHY FOG AND A FEW SHWRS/TSTMS COULD LINGER IN THE MORNING. ANY SUNSHINE WILL SELF-DESTRUCT INTO ADDITIONAL SCT TSTMS. THE ENVIRONMENT WILL BE CONSIDERABLY DIFFERENT THAN SUN AS DEEP LAYER SHEAR WILL WEAKEN TO 10-15 KTS WITH THE UPR LOW OVERHEAD. PULSE STORMS WILL RULE. TEMPS IN THE 70S WITH DWPTS IN THE 50S WILL RESULT IN UP TO 1000 J/KG OF MLCAPE E OF HWY 281. SO THERE COULD BE A BRIEF STRONG STORM WITH DIME SIZE HAIL AND G40 MPH. TUE: DEPARTURE OF THE TROF AND ARRIVAL OF THE SHORTWAVE RIDGE WILL RESULT IN CONSIDERABLY MORE SUNSHINE. BUT A BAND OF SHWRS WILL MOVE THRU PROBABLY DURING THE NIGHT. WE'VE PROBABLY OVER-PLAYED THE RISK OF THUNDER AS DWPTS WILL MIX OUT INTO THE 40S TUE AFTERNOON. INSTABILITY SHOULD BE LACKING AND WILL REQUIRE FURTHER ASSESSMENT. WED: POSSIBLY SOME LEFTOVER MORNING SHWRS IN THE COLD SECTOR. COOLER WITH PLENTY OF DIURNAL STRATOCU...ESPECIALLY S-CNTRL NEB. THU-SAT: PROBABLY DRY. A COOL FRONTAL PASSAGE IS SLATED FOR FRI... BUT SUFFICIENT MOISTURE WILL BE LACKING. THE LAST 2 EC/GFS/GEM RUNS ARE TRYING TO OUTPUT LIGHT/SPOTTY QPF AT TIMES...BUT THERE IS NO CONSISTENT SIGNAL LEADING TO LOW PREDICTABILITY. THE FCST DOES CONTAIN SOME SLIGHT CHANCES FOR SHWRS/TSTMS...BUT WOULD PREFER HAVING THE FCST DRY. && .AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 658 PM CDT SAT MAY 7 2016 BIGGEST ISSUES PERTAIN TO SMOKE ORIGINATING FROM CANADA AND THEN THUNDERSTORMS LATER TONIGHT. THIS IS A BIG GUESS ON HOW LONG THE SMOKE WILL LAST. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...HEINLEIN SHORT TERM...JCB LONG TERM...HALBLAUB AVIATION...HEINLEIN
Hazardous weather outlook, May 7, 6:19 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 619 PM CDT SAT MAY 7 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 619 PM CDT SAT MAY 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THE ENTIRE OUTLOOK AREA HAS AT LEAST A MARGINAL RISK FOR SEVERE STORMS INTO THIS EVENING...WITH A SLIGHTLY HIGHER RISK FOCUSED PRIMARILY WEST OF HIGHWAY 183. THE MAIN HAZARDS WITH ANY POTENTIALLY SEVERE STORMS WILL BE HAIL AS LARGE AS GOLF BALLS...AND WIND GUSTS TO AROUND 60 MPH. ALSO...LOOK FOR AREAS OF SMOKE...GENERALLY ALONG AND NORTHEAST OF A LINE FROM KEARNEY...TO HASTINGS...TO HEBRON. VISIBILITY MAY DIP BELOW 3 MILES AT TIMES. THOSE WITH SEVERE RESPIRATORY ISSUES SHOULD STAY INDOORS WITH THE WINDOWS CLOSED TONIGHT. THIS SMOKE ORIGINATES FROM WILDFIRES IN CANADA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SUNDAY AFTERNOON INTO SUNDAY EVENING...THUNDERSTORMS WILL BECOME WIDESPREAD...EVOLVING INTO ONE OR TWO CLUSTERS WITH DAMAGING WINDS NEAR 60 MPH AND HAIL NEAR THE SIZE OF GOLF BALLS THE PRIMARY THREATS. THE SEVERE THREAT SHOULD END BY 10 PM...WITH THUNDERSTORMS COMING TO AN END AFTER MIDNIGHT. SCATTERED THUNDERSTORMS WILL REDEVELOP MONDAY...AND A COUPLE STORMS COULD BRIEFLY BE STRONG EAST OF HIGHWAY 281...WITH HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS NEAR 40 MPH. A COUPLE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING AS WELL...BUT NONE OF THEM WILL BE STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN
In the hours before
Special weather statement, May 7, 8:10 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
810 PM CDT SAT MAY 7 2016
NEZ060-080200-
DAWSON NE-
810 PM CDT SAT MAY 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 900
PM CDT...
AT 809 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 14 MILES SOUTHWEST OF GOTHENBURG TO 19 MILES
WEST OF ELWOOD TO 12 MILES NORTH OF CAMBRIDGE. MOVEMENT WAS NORTH AT
45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COZAD...GOTHENBURG AND FARNAM.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 222.
LAT...LON 4105 10022 4105 9991 4091 9995 4070 10003
4070 10022
TIME...MOT...LOC 0109Z 191DEG 39KT 4076 10034 4059 10024 4046 10022
HEINLEINThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:10 PM CDT | Special Weather Statement | GID | Dawson | 50 min |
| May 7, 9:07 PM CDT | Special Weather Statement | GID | Dawson | 53 min |
| May 7, 9:17 PM CDT | Special Weather Statement | GID | Dawson | 43 min |
| May 7, 9:30 PM CDT | Special Weather Statement | GID | Furnas | 45 min |
| May 8, 4:18 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 42 min |
| May 8, 5:29 PM CDT | Special Weather Statement | GID | Dawson | 46 min |
| May 8, 5:44 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 46 min |
| May 8, 6:11 PM CDT | Special Weather Statement | GID | Valley | 49 min |
| May 8, 6:38 PM CDT | Severe Thunderstorm Warning | GID | Harlan | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.